One of the most common substance combinations—opioids and alcohol—is also among the most dangerous. Every year, this combination claims thousands of lives and devastates countless more. Knowing how opiates like oxycodone and alcohol interact with one another can help individuals understand the importance of keeping these substances separate.
Alcohol is among the most commonly used intoxicating substances in the United States. According to the CDC, in 2018, two-thirds of adults reported consuming alcohol in the past year, including about 16 percent of whom reported engaging in moderate drinking and 5 percent in heavy drinking. Opioid use, including prescription opioids such as oxycodone and hydrocodone as well as heroin, is also on the rise—and with tragic results. The U.S. Department of Health and Human Services discloses that two out of three drug overdose deaths in 2018 involved an opiate.
According to the National Institute on Alcohol Abuse and Alcoholism, about 88,000 people each year die from alcohol-related causes. The National Institute on Drug Abuse discloses that every day, 130 people in the United States die from opioid overdoses. Mixing opioids and alcohol is becoming increasingly common, with the CDC documenting that alcohol was involved in 22 percent of deaths and 18 percent of emergency room visits that also involved prescription opioid abuse in 2010.
Because of the prevalence of these two substances, it’s not surprising when someone takes both at the same time, either accidentally or intentionally. Unfortunately, because of the way alcohol and opioids interact, this combination can have very serious and even lethal consequences.
How Does Alcohol Affect the Body?
After the first sip of alcohol, changes in the body begin to take place. Almost immediately, alcohol enters the bloodstream and widens the blood vessels. This causes the skin to become flushed, as there’s greater blood flow to the skin’s surface. The individual also experiences a temporary feeling of warmth despite the fact that their body temperature begins decreasing rapidly.
As the concentration of alcohol in the blood increases, the individual’s behavior changes and their ability to make decisions and maintain control over their emotions is compromised. Initially, they may feel happy and more confident. After a few drinks, they may slur their words, have vision disturbances and become uncoordinated. Because alcohol is a diuretic, it can cause dehydration, which may make the individual feel dizzy or sleepy.
Alcohol is also a depressant that can lead to feelings of relaxation and lethargy. It affects the central nervous system and causes the individual’s breathing and heart rate to slow. The more alcohol is consumed, the more the depressant effects will develop.
How Do Opiates Affect the Body?
Opioids affect nerve cells in the brain and body, blocking pain and promoting a sense of peace and contentment. Short-term, they can cause sleepiness, confusion, nausea or vomiting. Like alcohol, opioids can cause the individual’s breathing to slow, which is the most common cause of fatal overdoses. Over the long-term, opioids can cause infections and muscle pain. Because of how they affect the brain, they’re highly addictive, and an individual can get to the point where they’re unable to function without them.
The most commonly used opioids are prescription opioids such as morphine, oxycodone, hydrocodone and oxycontin. These medications are commonly prescribed for certain health conditions or following an injury or surgery, such as tooth extractions. When used in the dosage for the length of time directed by a doctor, the risk for opioid abuse and addiction decreases.
Not all opioids are obtained through prescriptions from a doctor. Heroin is an illegal, highly addictive opiate that is only used recreationally. While a small percentage of individuals who use prescription opiates eventually switch to heroin, nearly everyone who uses heroin started with prescription opioids.
Opioids affect the body similarly to alcohol. The most common side effects include:
- Warm, flushed skin
- Temporary feelings of happiness
- Impaired cognitive function and judgment
What Happens When Someone Combines Opiates and Alcohol?
By themselves, high doses of opioids or too much alcohol can cause serious physiological damage. According to research published by the American Society of Anesthesiologists, combining opiates and alcohol can be deadly. Whether the individual takes prescription opioids as directed and has one glass of wine at the end of the day or they take in an excessive amount of heroin and alcohol intending to become drunk and high at the same time, the two substances amplify one another and cause more intense reactions.
To make matters worse, if an overdose does occur, medical interventions are less likely to be effective. Naloxone is a medication that is commonly used to rapidly reversing an opioid overdose. It works by binding to opioid receptors and reversing and blocking out the effects of other opioids. This can quickly restore the individual’s normal respiration if their breathing has slowed or stopped. Unfortunately, if alcohol is present in the body, naloxone is considerably less effective and may be unable to reverse an opioid overdose.
The Dangers of Combining Opiates and Alcohol
Since neither alcohol nor prescription opioids are illegal or particularly difficult to get, it’s easy for normal people who never use recreational drugs to take both in a single day and put themselves at risk of experiencing extreme side effects. An individual doesn’t even have to have an alcohol or opioid addiction to be at risk of an overdose, nor is it necessary for them to take both substances at the exact same time. Simply drinking on oxycodone can cause serious harm to the cardiovascular and respiratory systems.
The most life-threatening side effect of combining oxycodone and alcohol or hydrocodone and alcohol involves depressed breathing. When a person combines opioids and alcohol, both substances can slow down their breathing rate. This greatly impacts how much oxygen is available to the brain. The brain begins to shut down organ systems, and without intervention, the individual can experience permanent brain damage or death.
Alcohol can magnify the sedative effects of opioids and cause intense drowsiness and eventually, unconsciousness. Mixing oxycontin and alcohol, or any other opioid, also increases the risk of falling and becoming seriously injured.
Knowing When It’s Time to Seek Help
Someone who lives with addictions to both opioids and alcohol has a co-occurring disorder, which can lead to respiratory depression or a heart attack. Because of the seriousness of combining hydrocodone and alcohol, an individual should seek treatment for both disorders.
FHE offers programs for treating alcohol addiction, opioid addiction and co-occurring addictions. Through a combination of medication-assisted treatment, Eye Movement Desensitization and Reprocessing Therapy and cognitive behavioral therapy, we help clients overcome addiction and lead healthy, productive lives.
If you or a loved one is combining an opiate and alcohol on a regular basis, it’s important not to waste any time in seeking help. To learn more about our programs or to talk to an intake counselor, contact us today at (844) 274-6558.